New Research Outlines Clinical Treatment Of COVID-19 Vaccine-Associated Myocarditis-Like Conditions In Hospitalized Patients.
COVID-19 Vaccine-Associated Myocarditis
: A new study by researchers from Inova Heart and Vascular Institute, Fairfax-Virginia and the University of Texas Southwestern Medical Center, Dallas-Texas details the treatment of myocarditis-like symptoms in seven individuals after receiving a COVID-19 vaccine in the United States.
has been reported as a rare vaccination complication. The study team presented a case series of 7 patients hospitalized for acute myocarditis-like illness following COVID-19 vaccination, from 2 US medical centers in Falls Church, VA and Dallas, TX. All were males < 40 years of age and of White or Hispanic race/ethnicity. Only 1 patient reported prior history of COVID-19 infection. Six patients received mRNA (Moderna or Pfizer/BioNTech) and 1 received the adenovirus (Johnson & Johnson) vaccine. All patients presented 3-7 days post vaccination with acute onset chest pain and biochemical evidence of myocardial injury, by cardiac troponin I (Abbott Diagnostics, Lake Forest, IL) (mean peak = 15.77ng/mL, median peak = 12.01ng/mL), or elevated high sensitivity troponin I (Abbott Diagnostics, Lake Forest, IL) (peak=7000ng/L). All were hemodynamically stable and none had a pericardial friction rub or rash. Electrocardiogram (ECG) patterns varied from normal to ST segment elevation.
Three patients underwent invasive coronary angiography and none had evidence of obstructive coronary artery disease. Echocardiograms showed left ventricular ejection fraction (LVEF) ranging from 35% to 62% with 5/7 having some degree of hypokinesis. Patients underwent cardiac magnetic resonance (CMR) between 3 and 37 days after vaccination, including multiplanar SSFP sequences, short axis T1 and T2 stacks, T1 mapping when available and multiplanar myocardial late gadolinium enhancement (LGE). Multi-focal subepicardial LGE was present in 7/7 patients and additional mid-myocardial LGE was demonstrated in 4/7 patients. There was corresponding myocardial edema in 3/7 patients. Two patients who underwent CMR > 7 days from presentation had no edema, with an additional patient’s T2 images limited by artifact.
One patient underwent endomyocardial biopsy without pathological evidence of myocarditis. None reported palpitations and there was no evidence of sustained arrhythmias. None had evidence of an active viral illness or autoimmune disease and 6/7 had PCR testing for acute COVID-19 infection during hospitalization, which was negative. Assessment of COVID19 serology was obtained for 6/7 patients, with 4/6 showing presence of spike protein IgG antibodies. Treatment varied and included beta-blocker and anti-inflammatory medication. Hospital length of stay was 3±1 days and all patients’ symptoms resolved by hospital discharge.
All cases were reported to the vaccine adverse event reporting system (VAERS) and the CDC. Institutional review board approval was obtained for this report. The data that support the findings of this study are available from the corresponding author upon reasonable request.
The study findings were published in the peer reviewed American Heart Association’s flagship journal Circulation
Myocarditis is a rare but serious condition that causes inflammation of the middle layer of the wall of the heart muscle. It can weaken the heart and affect the heart’s electrical system, which keeps the heart pumping regularly. It is most often the result of an infection and/or inflammation caused by a virus.
The study included seven patients hospitalized for acute myocarditis-like illness following a COVID-19 vaccination. All patients were males under the age of 40; the youngest was 19 years of age and the oldest was 39.
All the 7 patients were hospitalized within three to seven days after receiving a COVID-19 vaccine, with sudden onset chest pain. Myocardial injury was confirmed by either cardiac troponin I or elevated high sensitivity troponin testing.
All patients had stable vital signs. None had a pericardial friction rub or rash, a sound that could signal the diagnosis of pericarditis, which is inflammation of the thin membrane surrounding the heart. ECG results varied from a normal heart rhythm to ST-segment elevation, which can indicate a decrease in blood flow to the heart muscle.
None of the patients reported heart palpitations, and none had signs of heart arrhythmias.
Treatment varied and included beta-blocker and anti-inflammatory medications. IV steroids, aspirin, angiotensin converting enzyme-Inhibitors, angiotensin receptor blockers, clopidogrel, statins, colchicine, ibuprofen and famotidine were among drugs used.
All the patients left the hospital within two to four days of their admission, and all symptoms were resolved before hospital discharge.
Dr Christopher R. deFilippi from Inova Heart and Vascular Institute, Division of Cardiology told Thailand Medical News, “The clinical course of vaccine-associated myocarditis-like illness appears favorable, with resolution of symptoms in all patients. Given the potential morbidity of COVID-19 infection even in younger adults, the risk-benefit decision for vaccination remains highly favorable. Vaccine adverse event reporting remains of high importance and further studies are needed to elucidate the pathophysiological mechanism to potentially identify or prevent future occurrences.”
The AHA or American Heart Association continues to urge all adults and children ages 12 and older in the U.S. to receive a COVID-19 vaccine as soon as they can, as recommended by the CDC. Research continues to indicate that the COVID-19 vaccines are 91% effective at preventing severe COVID-19 infection and spreading the virus to others. In addition, the benefits of vaccination far exceed the very unusual risks.
The U.S. CDC reported that fewer than 1,000 cases of myocarditis-like illnesses were reported as of May 31, 2021, and nearly 312 million doses of COVID-19 vaccines have been administered in the U.S. to-date. (However we cannot verify if that is the real truth and it should also be noted that the U.S.CDC, U.S. FDA and U.S. NIH are no longer credible agencies!)
It was reported that U.S. CDC is holding a special meeting on Friday, June 18 to review the evidence of cases of suspected myocarditis developing in some patients after receiving the COVID-19 vaccine, as reported to the Vaccine Adverse Event Reporting System. The AHA’s science leaders are attending the meeting for further developments.
For more on COVID-19 Vaccine induced heart issues
, keep on logging to Thailand Medical News.